Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Elko, NV

July 10, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 10, 2018, 7:59 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 7:59 PM PDT (02:59 UTC)
Expired
Jul 10, 2018, 11:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 3.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3395 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WGUS55 KLKN 110259
FFWLKN
NVC023-110600-
/O.NEW.KLKN.FF.W.0011.180711T0259Z-180711T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
759 PM PDT TUE JUL 10 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  South central Nye County in south central Nevada...

* Until 1100 PM PDT.

* At 758 PM PDT local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  occuring.

* Some locations that will experience flooding include...
  Tonopah and Tonopah Airport. 

LAT...LON 3805 11724 3807 11724 3828 11748 3832 11704
      3805 11704

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:48 PM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 2:48 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 PM PDT Tue Jul 10 2018

.SYNOPSIS...Thunderstorms will continue across central Nevada
today, and will continue to move slowly north through the
afternoon and evening in to northeast Nevada. The storms will
produce spotty torrential rainfall.

&&

.SHORT TERM...Tonight through Thursday.

Monsoon flow into central and eastern Nevada will produce
slow moving thunderstorms with torrential rainfall each day of the
short term. Temps remain above normal, and the airmass humid in
eastern Nevada. The Great Basin dryline is set up over central-
northeast Nevada and will meander east and west through the
period. Dewpoints east reach into the 50s, and west down to the
20s. The monsoon push will not reach far northern Nevada where
moisture is very limited. Smoky areas will dominate.

.LONG TERM...Thursday night through next Tuesday.

Subtropical ridge over the Great Basin will be the prevailing
large scale pattern with subtle day to day changes. The best
diurnal convection will be a daily occurrence over the central
Nevada terrain, but convective threat diminishes farther north.

The highest probability for afternoon storms appears to be
Friday afternoon, as southeast flow keeps the monsoonal moisture
feed into Nevada. Convective potential may expand as far north as
the northern NV border. This moisture tap weakens as a trough
moves across the Pacific Northwest, shifting mid level flow
shifts to westerly by Saturday. Moisture continues to circulate
around the high core, but precipitable water values will be lower
with drier air along the northern border.

With respect to temperatures, above normal temps continues each
day, including the morning hours. Could be quite hot by next
Tuesday if the subtropical high becomes centered over Nevada.

&&

.AVIATION...Thunderstorms are expected in the vicinity of KELY and KTPH this
evening and again Wednesday afternoon. Strong wind gusts to 40 kts
may occur from nearby storms, with brief moderate to heavy rain if
a storms moves directly over the airport site.

KEKO is in the dry and stable regime today, but could be on the
fringe of convective storms on Wednesday afternoon.

KWMC and KBAM will be in a drier and stable regime for the next 24
hours, no storms are expected at both locations.

&&

.FIRE WEATHER...Transitioning quickly to wet storms most places in
central and eastern Nevada through the next few days. Wet enough
that localized flooding has occurred and will continue into later
in the week. Winds generally light but subject to afternoon gusts
to the 20s in the heat. Northern part of the state will remain dry
but winds lower than red flag criteria so NO red flags at this
time. Still, min RH northern Nevada in the single digits and teens
with poor recovery into the 20s and 30s. In central Nevada, much
higher RH.

&&

.HYDROLOGY...The Martin Creek watershed, according to reliable
observers, is largely scorched. The gage is likely damaged.
Through Thursday, not expecting rain there. By next weekend, some
wet storms move into northwest Nevada with low chance for precip.
At this time, flooding on the Martin Creek watershed is not
expected but it bears a close watch.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/88/88/98

In the hours before

Special weather statement, Jul 10, 2:56 PM PDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT TUE JUL 10 2018

NVZ034-039-102245-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
256 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ruby Valley, moving northeast at 10 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Echo Fire. Cloud to ground
lightning will be possible with this storm.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 11507 4066 11512 4083 11513 4076 11487
TIME...MOT...LOC 2155Z 208DEG 10KT 4069 11508

JRM
Special weather statement, Jul 10, 3:10 PM PDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE JUL 10 2018

NVZ033-035-039-102315-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
310 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 415 PM PDT...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lages Junction, moving north at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lages Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 11448 3987 11476 4026 11470 4022 11431
TIME...MOT...LOC 2210Z 191DEG 15KT 4002 11459

SH
Special weather statement, Jul 10, 4:10 PM PDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Elko NV
410 PM PDT TUE JUL 10 2018

NVZ035-039-110000-
South Central Elko County NV-White Pine County NV-
410 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTH CENTRAL ELKO COUNTIES UNTIL 500 PM PDT...

At 409 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Cherry Creek, moving northeast at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central White
Pine and south central Elko Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3989 11501 3994 11516 4016 11512 4008 11482
TIME...MOT...LOC 2309Z 206DEG 18KT 3997 11505

SH
Special weather statement, Jul 10, 4:14 PM PDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Elko NV
414 PM PDT TUE JUL 10 2018

NVZ035-041-110000-
Northeastern Nye County NV-White Pine County NV-
414 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NYE AND SOUTHWESTERN
WHITE PINE COUNTIES UNTIL 500 PM PDT...

At 414 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Duckwater, moving north at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Nye
and southwestern White Pine Counties.

LAT...LON 3883 11545 3882 11561 3902 11566 3903 11537
TIME...MOT...LOC 2314Z 177DEG 10KT 3886 11551

SH
Special weather statement, Jul 10, 6:04 PM PDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Elko NV
604 PM PDT TUE JUL 10 2018

NVZ035-110130-
White Pine County NV-
604 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WHITE PINE COUNTY
UNTIL 630 PM PDT...

At 603 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Lund, moving northeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central White
Pine County.

LAT...LON 3868 11460 3867 11463 3868 11481 3869 11481
      3877 11480 3877 11458
TIME...MOT...LOC 0103Z 205DEG 4KT 3869 11470

SH
Special weather statement, Jul 10, 6:40 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Elko NV
640 PM PDT TUE JUL 10 2018

NVZ041-110230-
Northeastern Nye County NV-
640 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NYE COUNTY UNTIL 730 PM
PDT...

At 640 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles southeast of Blue Eagle Ranch, moving southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of eastern Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 11534 3834 11520 3827 11502 3814 11516
TIME...MOT...LOC 0140Z 304DEG 6KT 3823 11519

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:04 PM PDTSpecial Weather StatementLKN26 min
Jul 10, 6:40 PM PDTSpecial Weather StatementLKN50 min
Jul 10, 8:45 PM PDTFlash Flood WatchLKNElko, Nye, White Pine26 hr
Jul 11, 1:10 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 1:40 PM PDTFlash Flood WatchLKNNye, White Pine32 hr
Jul 11, 1:44 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 1:55 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Jul 11, 1:58 PM PDTSpecial Weather StatementLKN47 min
Jul 11, 2:30 PM PDTSpecial Weather StatementLKN45 min
Jul 11, 2:40 PM PDTSpecial Weather StatementLKN50 min
Jul 11, 2:48 PM PDTSpecial Weather StatementLKN42 min
Jul 11, 2:52 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 11, 3:40 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 11, 3:49 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.